(RxWiki News) Sometimes drugs that effectively treat one condition unintentionally increase the risks of another. It has recently been discovered that this is the case for some drugs that treat inflammatory bowel disease.
Two recent studies have found that some people suffering from inflammatory bowel disease (IBD) are at increased risk of developing skin cancer. That risk is significantly increased by a class of drugs commonly used to treat the disease - immunosuppressants called thiopurines.
"If you have IBD, take care to protect yourself from skin cancer."
Thiopurines are sold under such brand names as Purinethol (6-mercatopurine), Azasan and Imuran (azathioprine), Tabloid and Tioguanine (6-thioguanine). The first study found that exposure to thiopurines increased the risk of nonmelanoma skin cancer (NMSC) in IBD patients - even those younger than age 50.
NMSC is the most common of all cancers diagnosed in the United States. It's also the cancer most frequently diagnosed in people who are taking immunosuppressive medications, drugs which are increasingly prescribed to treat IBD.
Researchers discovered in the second study that certain people, including men with Crohn's disease, have an increased risk of basal cell carcinoma (BCC). Using thiopurines, the study found, increases the risk of another type of skin cancer - squamous cell carcinoma (SCC).
Lead author of this study, Harminder Singh, M.D., of the University of Manitoba, says not only should individuals living with IBD be protecting themselves from skin cancer, but doctors "need to be extra vigilant about skin care" with their patients, particularly those who are taking immunosuppressants, including thiopurines.
Dr. Singh and his colleagues conclude that "the small absolute increased risk of NMSC" may not warrant discontinuing these drugs if they are effectively controlling an individual's IBD.
There are currently no recommended skin cancer screening guidelines for people with IBD.
Both of these studies are published in Gastroenterology, the official journal of the American Gastroenterological Association.